MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. BIVONA; TRACHEOSTOMY TUBE

SMITHS MEDICAL ASD, INC. BIVONA; TRACHEOSTOMY TUBE
Model Number 850170
Medical Device Problem Codes Flaked (1246); Leak/Splash (1354); Peeled/Delaminated (1454)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that three devices have issues.There are coatings forming on the cone where the cannula is attached which cannot be removed.In addition, from the 3rd use onwards, the cuff continuously lets air out and starts to "bubble" every few minutes.This causes a permanent noise nuisane, as well as irritation and leakage during 24-hour ventilation.No adverse patient effects were reported.
 
Additional Manufacturer Narrative
Other, other text: the complainant returned two devices for inspection.Visual inspection of the two returned devices with the naked eye and under normal plant lighting showed that the foam cuffs had been damaged by moisture and that condensation had been allowed to remain under the connector causing a black-colored mold or mildew to form.A functional inspection of the two devices was performed.The air was evacuated from the cuffs and the red plug sealed.The cuffs remained compressed (reference pictures).The two devices were leaked tested per wi-10-012 rev 112.No leaks were observed in the cuffs, cuff bands, shafts, airway lines, or red plugs.The noise and bubbling can be attributed to condensation inside the airway line and wet foam inside the cuffs.The damage to the foam and growth under the swivel connector likely occurred from humidification that accumulated in the airway line and on the connector.The instruction for use, im-gar-10018841-002 (formerly pkg-dfu-85a-2), states under warnings that tracheostomy tubes must be cleaned/replaced regularly to suit individual patients needs.The ifu states under directions that periodic evacuation of the cuff is recommended to measure residual cuff volume, evacuate any condensate, and verify cuff integrity.Moreover, the ifu states under reprocessing instructions to make sure the cuff is fully expanded and then plug the red wing pilot port to prevent fluids from wetting the foam.The investigation did not identify a manufacturing defect with the two returned samples.No corrective actions are planned at this time.Smiths medical regularly analyzes complaint data and trends and will take further actions accordingly.
 
Event or Problem Description
Investigation completed and summary in h 10.

Brand Name
BIVONA
Common Device Name
TRACHEOSTOMY TUBE
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
5700 west 23rd ave
gary IN 46406
MDR Report Key11606705
Report Number3012307300-2021-02785
Device Sequence Number4216173
Product Code JOH
UDI-Device Identifier15021312006780
UDI-Public15021312006780
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date01/10/2025
Device Model Number850170
Device Lot Number3890359
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/25/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/02/2021
Supplement Date Received by Manufacturer04/24/2021
Initial Report FDA Received Date04/01/2021
Supplement Report FDA Received Date05/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1